I would expect that cardiac "palpitations" or "a sensation of a heartbeat that is rapid or irregular in some way"would arouse the interest of any physician practicing neural therapy. Palpitations, or the subjective experience of cardiac arrhythmia, have many causes, but at least some of them are related to cardiac cell membrane instability. And cell membrane instability in interference fields is what we treat, is it not?
Intravenous lidocaine(a close relative of procaine) continues to the standard for treatment of ventricular arrhythmias. It is a treatment, but does not address the underlying cause of the arrhythmia. It merely buys time until the disturbed cardiac electrophysiology is corrected.
So what are the causes of cardiac arrhythmia? They are numerous and range from emotional stress, to outright gross pathology of the myocardium (ischemia, infectious myocarditis, cardiac failure, etc.) In between these extremes, lie functional causes, e.g. thyroid disorders (hypo‐ or hyperthyroidism), electrolyte imbalances, magnesium deficiency and excessive caffeine, alcohol or other drugs (prescription, over‐the‐counter or illegal).
The effect of stress on cardiac function should be an eye-opener to the possibility of extra-cardiac causes of arrhythmia. (With stress comes increased sympathetic tone and cortisol levels.) These generally escape notice by cardiologists and general practitioners, but are not uncommon and are eminently treatable non‐pharmacologically.
Increased sympathetic tonecan be systemic and a reaction to the anxiety-provoking challenges of life. However it can also be local, affecting only the heart. When this happens we should be looking for interference fields.
Here is an illustrative case:
A 66‐year old woman presented with on-and-off palpitations for about four months. She was aware since age 18 that she occasionally had had an "irregular pulse", but never had she experienced symptoms until recently. Not only was she aware of the arrhythmia, but she also was becoming short of breath on exertion.
Her physician arranged Holter monitoring that demonstrated "multiple extra beats". She was prescribed candesartan and bisoprolol but could not tolerate the bisoprolol (peripheral oedema, generalize itching and malaise). The candesartan controlled the arrhythmia, but she was left mildly tachycardic with a pulse of 80.
The only other medication she was taking was Cytomel (liothyronine). She had her wisdom teeth extracted in her early 20s, and a cholecystectomy at age 51. Past trauma included two "whiplash" motor vehicle accidents at age 47 and 57, both requiring a great deal of chiropractic treatment in the ensuing months and leaving her with chronic low back pain radiating into her right hip and ankle, some cramping of her calf, and swelling of her ankle.
Her general medical examination was unremarkable except for tight hamstring muscles limiting straight-leg raising to only 45° bilaterally, very little craniosacral motion of the sacrum and "arcing" (a subtle pulsation of about 60 cpm) emanating from the mid‐sacrum. Somatic dysfunction of the T6 vertebra (asymmetry and restricted motion) and arcing could be detected. Both areas of arcing were treated using an osteopathic unwinding technique; straight leg raising increased to 75° bilaterally immediately. However autonomic response testing showed the autonomic nervous system to be "blocked". i.e. an undetected medical problem or interference field was yet to be found.
Autonomic response testingwas used to search all potential interference fields including the gall bladder and its scar, the wisdom teeth (that lie on a heart meridian), the abdominal and thoracic viscera (including the heart), the vagus nerves, stellate ganglia and thoracic spine. Only the T6 vertebra responded and it was accordingly treated using a Tenscam device (an alternative would have been quaddles of dilute procaine into the skin overlying the vertebra).
"Open regulation" resulted indicating that the T6 vertebra had been the cause of the blocked regulation.
Six weeks later the patient returned reporting that the day after treatment she had been able to take a long walk without difficulty, the shortness of breath was gone, and the pain and swelling in her back and leg had disappeared. Some relapse occurred after about three weeks. Re-examination showed no somatic dysfunction in her pelvis, but the somatic dysfunction at T6 had returned. It was again treated with the Tenscam device and open regulation resumed.
The key link to the cardiac arrhythmia seems to have been the T6 vertebra, ‐ hardly a surprise, given the anatomic connection. However contributing to the picture was the somatic dysfunction of the sacrum. It was interesting that the back and leg symptoms improved at the same time as the cardiac symptoms. Also interesting (from my perspective) was that neural therapy of the T6 vertebra succeeded where osteopathic manipulation did not. This does not often happen; sometimes the reverse occurs.
I suspect that the patient had experienced some disturbance of cardiac rhythm early in life as she had noticed cardiac irregularity from age 18. However it was only after two motor vehicle accidents and perhaps some thoracic kyphosis with aging that an interference field at T6 became troublesome. I am hopeful that improved musculoskeletal function throughout her body will keep this weak spot at bay.
Robert F. Kidd, MD, CM